Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 91, NWS North Platte, NE

June 2, 2024Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 2, 2024, 6:49 PM CDT for Hayes County, Lincoln County, Nebraska. It was in force for 41 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2024, 6:49 PM CDT (23:49 UTC)
Expired
Jun 2, 2024, 7:30 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Hayes County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:00 PM CDTTSTM WND GST 8411 Ne Dickens, NEMesonet gust.
Jun 2, 7:11 PM CDTTSTM WND GST 805 Ssw North Platte, NE
Jun 2, 7:18 PM CDTTSTM WND GST 974 Ssw North Platte, NE
Jun 2, 7:21 PM CDTTSTM WND GST 715 S North Platte, NE
Jun 2, 7:22 PM CDTTSTM WND GST 815 E North Platte, NEKLBF gusted to 81 MPH at 722 PM CDT.
Jun 2, 7:27 PM CDTTSTM WND DMGNorth Platte, NEReports of trees down all over town, power outage across almsot entire town. A powerline is down on front street in North Platte.
Jun 2, 7:39 PM CDTTSTM WND GST 586 Wsw Brady, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KLBF 022349
SVRLBF
NEC085-111-030030-
/O.NEW.KLBF.SV.W.0091.240602T2349Z-240603T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
649 PM CDT Sun Jun 2 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in southwestern Nebraska...
  Northeastern Hayes County in southwestern Nebraska...

* Until 730 PM CDT.

* At 648 PM CDT, severe thunderstorms were located along a line
  extending from 14 miles southwest of Tryon to 6 miles south of
  Wallace, moving east at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  North Platte, Sutherland, Hershey, Wallace, Maxwell, Wellfleet,
  Dickens, Sutherland Reservoir State Recreation Area, Lake Maloney
  State Recreation Area, North Platte Airport, Keith, Cottonwood
  Canyon State Wildlife Management Area, Hansen Memorial Reserve
  State Wildlife Management Area, Jeffrey Canyon State Wildlife
  Management Area, O'Fallons, Birdwood, and Somerset.

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 159 and 198.
 Highway 83 between mile markers 52 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows! 

&&

LAT...LON 4069 10118 4139 10108 4139 10034 4070 10041
TIME...MOT...LOC 2348Z 265DEG 36KT 4137 10107 4075 10117 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:28 PM CDT, 21 minutes earlier. Its key messages:

  • Potential for a high impact severe event this afternoon through this evening with damaging winds at or above 75mph and large to very large hail in excess of 2" diameter across central and western Nebraska. A brief tornado or two will also be possible.
  • Low confidence but potential for a corridor of significant damage from wind driven hail this evening across western Nebraska, as initial supercells begin to grow upscale into a line.
  • Thunderstorm chances persist into Monday and Tuesday, though the threat for severe weather appears low at this time, then quiet weather through midweek.
Area forecast discussion, Jun 2, 6:28 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Potential for a high impact severe event this afternoon
  through this evening with damaging winds at or above 75mph and
  large to very large hail in excess of 2" diameter across
  central and western Nebraska. A brief tornado or two will also
  be possible.

- Low confidence but potential for a corridor of significant
  damage from wind driven hail this evening across western
  Nebraska, as initial supercells begin to grow upscale into a
  line.

- Thunderstorm chances persist into Monday and Tuesday, though
  the threat for severe weather appears low at this time, then
  quiet weather through midweek.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 225 PM CDT Sun Jun 2 2024

Another round of overnight convection has moved off to our east, though
visible satellite imagery clearly shows lingering outflow boundaries
with more stable air lingering across central and western
Nebraska from roughly Imperial up through O'Neill. Further to
the west with little cloud cover diurnal heating has been in
full swing with SBCAPE values already approaching 4000J/kg in
the western sandhills. Anticipate destabilization will continue
in this narrow corridor with mesoscale guidance indicating CAPE
values in excess of 4000J/kg by late this afternoon pushing up
form the south. Bufkit model soundings show this CAPE to be
quite stout offering good support for vigorous updrafts, though
some mid level warming will present some CINH to be overcome
before initiation of deep convection. Expect the approaching
front will offer the necessary forcing to overcome the CINH and
trigger development of thunderstorms as it enters the region
from the west late this afternoon and moves across the region
this evening and exits off to the east before Midnight. Deep
layer shear ahead of the front is evident with 0-6km bulk shear
at or above 40kt and given the instability anticipate organized
storms to initiate and rapidly grow upscale with potential for
large to very large hail. Lapse rates are steep form the
boundary layer up through mid and upper levels with an
inverted-v also noted in model soundings, and given forecast
DCAPE values around 1500J/kg expect a very efficient wind
environment to facilitate strong, damaging wind gusts. After
discrete cells initiate, expect a shallow angle between the mean
wind field and the approaching front will allow for clustering
of storms and cold pool consolidation with a somewhat quick
transition to a linear MCS or one or more bowing segments that
will amplify outflow with potential for with gusts at or above
75mph. The greatest uncertainty in potential for severe weather
appears to be further to the northeast generally in the bounded
area both east of Hwy 83 and north of Hwy 91 where the lingering
effects from stable outflow may dampen convection. The severe
threat is expected to be progressive and exit the region to the
east before Midnight with quiet conditions for the overnight.

A sharp short wave will then dig a trof into the upper midwest and push
another cold front into the region late Monday into Monday night with
another round of showers and thunderstorms that will linger into
Tuesday morning. With the best instability off to our east expect
potential for severe storms will be limited but any storms east of Hwy
83 will bear monitoring closely.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 225 PM CDT Sun Jun 2 2024

By Tuesday night the front will be pushing off to the east with high
pressure surface and aloft building over the region. This will keep
quiet weather with above normal temperatures across central and
western Nebraska through midweek. Thereafter ensemble guidance
is in good agreement in continuing to build the ridge over the
western US gradually developing a westward lean to the ridge
axis over time. while this will keep us under northwest flow
aloft the flow will become more active with short waves sliding
down the face of the ridge. At the surface, high pressure moves
to our east and sets up southerly return flow of moisture with
90th percentile precipitable water values just off to our west.
Northwest flow aloft with moist southerly flow below will set
the stage for a return to more active weather by the end of the
week and heading into the weekend. While any severe threat
remains undefined, expect the potential for strong storms will
be increasing through next weekend due to the favorable shear
profiles and returning low level moisture. The gradual westward
shift to the upper ridge will also allow for a slight cooling
trend to temperatures closer to seasonal normals next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 627 PM CDT Sun Jun 2 2024

For the KLBF terminal: In the next couple of hours, through 02z
there is a high probability for heavy rain (Visbys 2 SM), hail
and wind gusts to 60 KTS impacting the terminal. Thunderstorms
may linger in the vicinity of the terminal through 03z with
skies gradually clearing after 08z. Winds overnight will be
light and variable at under 10 KTS beyond that time. At the KVTN
terminal:
Some thunderstorms may impact the terminal through 02z this
evening with surface wind gusts up to 45 KTS. Visibilities may
reach 3SM if heavy rain develops. Thunderstorms should end after
03z with clearing skies thereafter.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Buttler
Hazardous weather outlook, Jun 2, 4:00 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Sun Jun 2 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-032100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Sun Jun 2 2024 /300 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This Afternoon and Tonight.

A Severe Thunderstorm Watch is in effect until 11pm CT. Scattered
thunderstorms across the panhandle late this afternoon are expected
to grow into a larger complex of storms farther east during the
evening. Some storms may be significantly severe, capable of very
large hail of 2 inches in diameter or greater, highly damaging wind
gusts of 75 mph or greater, brief tornadoes, and torrential rainfall
leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are possible Monday, but the threat of
severe weather appears low. Storm chances increase again toward the
end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 2, 6:00 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
600 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     Venango                 40.76N 102.04W
06/02/2024                   Perkins            NE   Trained Spotter

            Powerline down in Venango.

&&
Special weather statement, Jun 2, 6:05 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
505 PM MDT Sun Jun 2 2024

NEZ057-058-022315-
Perkins NE-Keith NE-
505 PM MDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL PERKINS AND CENTRAL
KEITH COUNTIES THROUGH 515 PM MDT...

At 504 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Lemoyne to 7 miles south of
Ogallala. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ogallala, Brule, Lemoyne, Keystone, Roscoe, Kingsley Dam, and
Broganville.

This includes the following highways...
 Highway 61 between mile markers 77 and 109.
 Highway 92 between mile markers 132 and 138.
 Interstate 80 in Nebraska between mile markers 116 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Nebraska.

&&

LAT...LON 4139 10145 4093 10158 4099 10177 4102 10195
      4138 10177
TIME...MOT...LOC 2304Z 274DEG 19KT 4131 10168 4102 10175

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MBS
Local storm report, Jun 2, 6:09 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
609 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Gst     18 N Whitman            42.30N 101.54W
06/02/2024  E60 MPH          Cherry             NE   Public

&&
Local storm report, Jun 2, 6:15 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
615 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Tstm Wnd Gst     Ogallala                41.13N 101.72W
06/02/2024  M68 MPH          Keith              NE   Mesonet

            6 inch tree limbs breaking in Ogallala.

&&
Local storm report, Jun 2, 6:39 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
639 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Tstm Wnd Gst     5 N Imperial            40.59N 101.64W
06/02/2024  M79 MPH          Chase              NE   Mesonet

&&
Local storm report, Jun 2, 6:42 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
642 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Gst     Imperial                40.52N 101.64W
06/02/2024  M72 MPH          Chase              NE   AWOS

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:21 PM CDTSpecial Weather StatementLBFGarden24 min
Jun 1, 7:31 PM CDTSevere Thunderstorm WarningLBFGarden44 min
Jun 1, 7:42 PM CDTSpecial Weather StatementLBFGarden33 min
Jun 1, 8:09 PM CDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan31 min
Jun 1, 8:11 PM CDTSevere Thunderstorm WarningLBFSheridan49 min
Jun 1, 8:14 PM CDTSpecial Weather StatementLBFSheridan31 min
Jun 1, 9:01 PM CDTSpecial Weather StatementLBFSheridan44 min
Jun 1, 9:30 PM CDTSpecial Weather StatementLBFChase45 min
Jun 1, 9:52 PM CDTSpecial Weather StatementLBFCherry38 min
Jun 1, 10:31 PM CDTSevere Thunderstorm WarningLBFSheridan30 min
Jun 1, 10:38 PM CDTSpecial Weather StatementLBFFrontier52 min
Jun 1, 10:43 PM CDTSpecial Weather StatementLBFCherry47 min
Jun 1, 11:01 PM CDTSevere Thunderstorm WarningLBFFrontier29 min
Jun 1, 11:27 PM CDTSevere Thunderstorm WarningLBFFrontier33 min
Jun 1, 11:36 PM CDTSpecial Weather StatementLBFLoup39 min
Jun 2, 12:04 AM CDTSpecial Weather StatementLBFBoyd41 min
Jun 2, 3:15 AM CDTAreal Flood AdvisoryLBFHolt, Wheeler3 hr
Jun 2, 3:48 PM CDTSpecial Weather StatementLBFSheridan42 min
Jun 2, 4:01 PM CDTSevere Thunderstorm WarningLBFSheridan44 min
Jun 2, 4:18 PM CDTSpecial Weather StatementLBFGarden27 min
Jun 2, 4:20 PM CDTSpecial Weather StatementLBFSheridan25 min
Jun 2, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCherry46 min
Jun 2, 4:42 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Sheridan48 min
Jun 2, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFDeuel46 min
Jun 2, 4:46 PM CDTSpecial Weather StatementLBFGarden29 min
Jun 2, 5:13 PM CDTSpecial Weather StatementLBFDeuel, Garden32 min
Jun 2, 5:25 PM CDTSevere Thunderstorm WarningLBFChase, Perkins50 min
Jun 2, 5:28 PM CDTSevere Thunderstorm WarningLBFCherry, Grant47 min
Jun 2, 5:47 PM CDTTornado WarningLBFCherry28 min
Jun 2, 6:05 PM CDTSpecial Weather StatementLBFKeith10 min
Jun 2, 6:09 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Keith, Lincoln, Perkins51 min
Jun 2, 6:16 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas44 min
Jun 2, 6:42 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFChase, Hayes, Perkins18 min
Jun 2, 6:52 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFFrontier, Hayes38 min
Jun 2, 6:57 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas33 min
Jun 2, 6:59 PM CDTSpecial Weather StatementLBFHooker, McPherson46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.